MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INSERT #3 11MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INSERT #3 11MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5531-G-311
Medical Device Problem Codes Material Erosion (1214); Fracture (1260); Unstable (1667)
Health Effect - Clinical Codes Pain (1994); Joint Laxity (4526)
Date of Event 08/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.
 
Event or Problem Description
A dr has reported a knee revision where he needed to exchange the poly insert.The patient had a size #3/11mm cs insert currently in.Upon explant dr.Noticed the insert was damaged posteriorly on the medial side.Update: surgeon stated the patient was complaining of pain and instability which lead to the revision.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding wear, crack/fracture, and instability involving a triathlon insert was reported.The events were confirmed via evaluation of the returned device and a review of the provided medical records by a clinical consultant.Method & results: product evaluation and results: visual inspection: the damage present on the posterior portion of the condyle was consistent with delamination and material loss.The damage on the articulating surface of the insert is consistent with burnishing, scratching, and third body indentations; which are common damage modes of uhmwpe.The yellow discoloration observed on the tibial insert is consistent with the absorption of synovial fluid by the device.Clinician review: a review of the provided medical information by a clinical consultant indicated: "materials reviewed: 08/23/2021: stryker pi report.(b)(6) 2016: implant log sheet x2.Triathlon cr #4 right femur, a32 asymmetric patella, triathlon primary tibial baseplate #3, cs polyethylene #3 11mm.(b)(6) 2016: postoperative note.Right djd, tka, implants as noted, cemented with simplex w/ tobra.Routine knee procedure with no obvious complications.(b)(6) 2021: unlabeled copy of ap knees, bilateral sunrise, lateral right knee x-rays.Right knee with significant wear or fracture of the medial polyethylene (medial joint space very narrow compared to lateral).Lateral view with posterior subluxation with femur well posterior on tibia.(b)(6) 2017: unlabeled copy of ap knees, bilateral sunrise, lateral right knee x-rays.Reasonable alignment of ap knees with some patellar tilt on sunrise.No subluxation on the lateral view.Confirmation: the x-rays were unlabeled however it appears that during the interval period (b)(6) 2017 until (b)(6) 2021 there had been medial collapse of the joint space and posterior subluxation of the femur.A revision surgery cannot be confirmed without additional records.Root cause: the root cause of the joint alignment change was likely the result of polyethylene wear or failure, but this cannot be determined without additional medical records and perhaps examination of the explant if the revision were confirmed.".Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to instability.Visual inspection of the returned device indicated that the device is worn in the area where the femoral condyles articulate.The damage present on the posterior portion of the condyle was consistent with delamination and material loss.The damage on the articulating surface of the insert is consistent with burnishing, scratching, and third body indentations; which are common damage modes of uhmwpe.The yellow discoloration observed on the tibial insert is consistent with the absorption of synovial fluid by the device.A review of the provided medical information by a clinical consultant indicated: "the x-rays were unlabeled however it appears that during the interval period (b)(6) 2017 until (b)(6) 2021 there had been medial collapse of the joint space and posterior subluxation of the femur.A revision surgery cannot be confirmed without additional records.Root cause: the root cause of the joint alignment change was likely the result of polyethylene wear or failure." no further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
X3 TRIATHLON CS INSERT #3 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
diana rogers
210 centennial avenue
centennial park, elstree
borehamwood WD6 3-SJ
UK   WD6 3SJ
2082386500
MDR Report Key12466420
Report Number0002249697-2021-01558
Device Sequence Number17099220
Product Code MBH
UDI-Device Identifier07613327045734
UDI-Public07613327045734
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/12/2020
Device Model Number5531-G-311
Device Catalogue Number5531G311
Device Lot NumberLEC523
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/26/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/23/2021
Supplement Date Received by Manufacturer10/24/2022
Initial Report FDA Received Date09/14/2021
Supplement Report FDA Received Date11/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/13/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient SexFemale